South Dakota, 2003

Hail in South Dakota, June 9, 2003

June 9, 2003 · NWS ABR · 9 events in 5 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 9, 2:45 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT MON JUN 9 2003

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FCST CONCERN WILL BE SEVERE WEATHER POTENTIAL TONIGHT. UPPER
SHORTWAVE MOVG OVER THE NRN PLAINS TONIGHT...WITH A SFC LOW
CURRENTLY CENTERED OVER WC NEBRASKA. WITH SOUTHERLY FLOW AHEAD OF
THIS LOW...HAVE SEEN MODERATE MOISTURE ADVECTION INTO CENTRAL SD.
HAVE ALSO HAD A FEW BREAKS IN THE CLOUDS TO ALLOW GOOD SURFACE
HEATING OVER SW ZONES. CONTINUE TO FEEL BEST CHANCE FOR SEVERE
STORMS WILL BE OVER THIS AREA INDICATED BY CURRENT TOR WATCH FOR WRN
AND CENTRAL SD. HAVE GOOD TURNING IN THE LLS...ALONG WITH DECENT
SPEED SHEAR. THE CHANCE EXISTS FOR ENTIRE CWA TO SEE
CONVECTION...BUT FEEL STRONGEST STORMS WILL BE LIMITED TO SRN
PORTIONS OF THE CWA. CURRENTLY HAVE STORMS FIRING OVER WRN SD...AND
EXPECT MORE TO DEVELOP AS S/WV MOVES EAST. 18Z SOUNDING OVER KABR
SHOWING A LOT OF DRY AIR STILL IN MID LVLS...SO WILL NEED TO SEE
MORE MOISTENING OF THE COLUMN FOR A BETTER CHANCE AT STORMS ACROSS
THE NRN SECTIONS. BY 12Z TUE...S/WV SHOULD HAVE MOVED EAST OF THE
REGION WITH DRIER AIR FILTERING IN. EXPECT A DRY DAY ACROSS THE CWA
WITH ONLY A SLIGHT CHANCE FOR TSRA ACROSS THE FAR WRN ZONES LATE
TUESDAY NIGHT. ANOTHER S/WV MOVG ACROSS SRN CANADA WED WILL BRING
ANOTHER CHANCE FOR STORMS INTO WED NIGHT. SITUATION ON WED LOOKING
SIMILAR TO TODAYS SITUATION...SO COULD POSSIBLY HAVE ANOTHER ROUND
OF SEVERE WEATHER THEN. WILL BE UNDER DECENT H85 SOUTHERLY FLOW
AROUND 30KTS...AND ALSO POSITIONED BETWEEN TWO UPPER JET CORES OF
60+ KTS. WITH POSITION OF S/WV ON WED...FEEL BEST AREA FOR
CONVECTION WILL BE ACROSS NRN CWA AND INTO ND.

.LONG TERM...THURSDAY THROUGH MONDAY
MDLS SHOW 50H HEIGHTS BUILDING OVER THE UPPER MIDWEST THROUGH THE
EXTENDED PERIOD WITH 50H TROUGHING DEVELOPING/MOVING INTO THE
WESTERN UNITED STATES BY MONDAY. 50H HEIGHTS 12Z THURS OF 570 RISE
TO 585 12Z SUNDAY. THE GFS SHOWS A 50H CLOSED HIGH DEVELOPING ACROSS
THE UPPER MIDWEST THIS WEEKEND AND SLIDING EAST EARLY NEXT WEEK. THE
50H FLOW ACROSS THE CWA WILL GO FROM THE W ON THURS TO THE SW THIS
WEEKEND. WK S/WS ARE EXPECTED TO MOVE OVER THE REGION THROUGH THE
EXTENDED PERIOD AND COULD SET OFF SOME TSRAS. WILL LEAVE THE PERIOD
FROM THURS-MON DRY FOR NOW. OTHERWISE...WITH CLEAR TO PARTLY CLOUDY
SKIES WITH BUILDING HEIGHTS...EXPECT A WARMING TREND WITH ABOVE
NORMAL TEMPS EXPECTED. WENT CLOSE TO MEX TEMPS WITH MOST AREAS IN
THE 80S THROUGH THE EXTENDED. PIR AREA MAY SEE 90 OR SO THIS
WEEKEND.

.ABR...NONE.

ALBRECHT/MOHR
Hazardous weather outlook, Jun 9, 4:30 AM CST, 11 hours 53 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND
NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON.  THE THUNDERSTORMS WILL
THEN TRACK INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL
MINNESOTA EARLY THIS EVENING.  THERE IS A SLIGHT CHANCE THAT SOME OF
THESE STORMS WILL BECOME SEVERE.  THE BEST CHANCE OF SEVERE WEATHER
EXISTS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA...INCLUDING
CENTRAL SOUTH DAKOTA EXTENDING NORTHEAST INTO THE WATERTOWN AREA.
THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.  THE POTENTIAL FOR SEVERE WEATHER WILL COME TO AN END EARLY
THIS EVENING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...WITH
THE SEVERE WEATHER THREAT ENDING LATE THIS EVENING ACROSS NORTHEAST
SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY.  THE POTENTIAL
DOES EXIST FOR SEVERE WEATHER ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

MARSILI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Stanley

When
June 9, 4:23 PM CST
Where
Stanley County, 20 mi N of Hayes
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.650, -101.017

Hail, Jones

When
June 9, 5:15 PM CST
Where
Jones County, Draper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -100.533

Hail, Jones

When
June 9, 5:32 PM CST
Where
Jones County, 5 mi E of Draper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -100.433

Hail, Lyman

When
June 9, 5:35 PM CST
Where
Lyman County, 1 mi W of Vivian
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -100.300

Hail, Lyman

When
June 9, 5:40 PM CST
Where
Lyman County, Vivian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -100.283

Hail, Hughes

When
June 9, 6:15 PM CST
Where
Hughes County, 26 mi S of Harrold
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.133, -99.733

Hail, Lyman

When
June 9, 6:23 PM CST
Where
Lyman County, 18 mi NW of Presho
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.083, -100.300

Hail, Hughes

When
June 9, 6:38 PM CST
Where
Hughes County, 20 mi S of Harrold
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.233, -99.733

Hail, Hyde

When
June 9, 6:45 PM CST
Where
Hyde County, 7 mi W of Stephan
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.250, -99.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366206, 5366207, 5366290, 5366289, 5366288, 5366291, 5366292, 5366293, 5366294.